Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 20, NWS Binghamton, NY

August 3, 2018Bradford County, Susquehanna County, Wyoming County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Aug 3, 2018, 9:28 AM EDT for Bradford County, Susquehanna County, Wyoming County, Pennsylvania. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2018, 9:28 AM EDT (13:28 UTC)
Expired
Aug 3, 2018, 12:30 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Bradford County, PA, Susquehanna County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 65 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 9:30 AM EDTHEAVY RAIN 1.014 Nw Tunkhannock, PAHEAVY RAIN ONGOING
Aug 3, 10:06 AM EDTHEAVY RAIN 2.24 W New Albany, PARAIN SINCE 12AM
Aug 3, 12:15 PM EDTFLASH FLOODNew Albany, PATWO BRIDGES CLOSED DUE TO DEBRIS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 167 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 1.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

117 
WGUS51 KBGM 031328
FFWBGM
PAC015-115-131-031630-
/O.NEW.KBGM.FF.W.0020.180803T1328Z-180803T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
928 AM EDT FRI AUG 3 2018

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Susquehanna County in northeastern Pennsylvania...
  Southeastern Bradford County in northeastern Pennsylvania...
  Northwestern Wyoming County in northeastern Pennsylvania...

* Until 1230 PM EDT.

* At 926 AM EDT, Bradford county emergency management reported heavy 
  rain and flash flooding across the warned area. Route 220 was 
  closed in some areas due to water over the road, and the library 
  in New Albany was experiencing flooding inside the building. This 
  is an extension of the previously issued warning.

* Some locations that will experience flooding include...
  Rush, Springville, Montrose, Dimock, Harford, Wilmot, Hollenback,
  Mehoopany, New Milford and Wyalusing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4146 7625 4154 7622 4158 7672 4196 7578
      4176 7550

$$

JAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 6:28 AM EDT, 3 hours earlier.

Area forecast discussion, Aug 3, 6:28 AM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Binghamton NY
628 AM EDT Fri Aug 3 2018

.SYNOPSIS...
A trough of low pressure will move through the region today and
tonight with more showers and storms around. High pressure will
then build into the region for the remainder of the weekend
resulting in drier weather. Another cold front will move toward
the region by the middle of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

Expectations continue to be for a few rounds of showers and
storms in this period. A band and a few rumbles of thunder will
continue to move northward into the Southern Tier of NY and
northeast PA through the mid and late morning hours. Local
rainfall amounts A fairly sharp cutoff is occurring further
northwest where we have the pops considerably less this morning.

Daytime heating will contribute to a redevelopment of showers
and storms in the afternoon and early evening hours along a
steady moisture plume continuing to move through the region. PW
values near 2 inches indicate heavy rain will continue to be
the main threat and a flash flood watch continues for northeast
PA, the southern Tier and northeastward toward the Catskills.
Localized amounts of 2-3 inches are possible with many locations
closer to an inch or two. Areas from the Finger Lakes east to
Syracuse may wind up dry for most of the day being further away
from the moisture plume and see much less in the way of rain.

In terms of any strong to severe storms late this afternoon and
evening. Confidence is rather high for redevelopment from the
Southern Tier and points east. CAPE continues to look rather
limited with perhaps the Poconos seeing values from 500-1000
J/KG. However, it is a rather impressive setup from a dynamical
and shear aspect with a modest 30-40 kt LLJ in the afternoon and
localized increases in helicity from 100-200 m/s-1 ahead of this
second round along with 0-6KM shear values from 30-40 knots.
However, similar to what was outlooked yesterday lapse rates are
fairly poor which would limit the potential for more of a
widespread gusty or damaging wind event. With the localized
helicity max moving through an isolated tornado can not be ruled
out as well.

A mesoscale low pressure system that is well modeled by the
hires guidance and now has support from the operational models
will track across east PA/NJ and into the Catskills or southern
New England late Friday night and Saturday. This will likely
result in a third round of showers and storms overnight into
mid-morning Saturday. This may be when the shear is actually
highest with another window for enhanced helicity and an
isolated tornado potential. The 3 KM NAM just ahead of the
mesolow gets helicity at 0-1KM up to a whopping 350-400 m/s-1.
However, operational models are much more conservative and some
models are even east enough to keep this out of our region.
Either way, heavy rain from the showers and storms will
continue to be the main highlight leading to some localized
flooding issues.

Highs will get into the 80's Saturday after rain today keeps
them down in the 70's. Low temperatures will be muggy in the
60's.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
Weather conditions Saturday night through Sunday night are expected
to be very quiet relative to the active pattern we saw last week.
This brief reprieve will be caused by a narrow ne-sw oriented surface
ridge setting up under a low amplitude upper level ridge building
across the ern Great Lakes and Northeast US...along with a much drier
air mass. This change in pattern will also usher in warmer air with
temperatures Sunday and Monday expected to reach into the mid to
upper 80s. Monday may be a few degrees warmer than Sunday, but with
dewpoints in the mid 60s both days, heat indices will climb into the
lower 90s.

The upper level ridge shifts to the east Sunday night, but still
likely influences the region enough to keep weather quiet into
Monday morning. A lead short wave ahead of the next broad trough
across the nrn plains/upper midwest will likely increase cloud cover
later in the day Monday, and possibly trigger a few showers and
isolated thunderstorms...mainly over wrn NY into the Finger
Lakes

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
Precipitation coverage and intensity should ramp down Monday night
with the loss of daytime heating, but the parent upper trough back
to the west will be moving through the Great Lakes during this time,
and eventually across the Northeast Tuesday and Wednesday. This
period will be quite active with showers and thunderstorms likely. A
cold front will be associated with this trough, and a sufficient
amount of warm humid air will accumulate ahead of the front...which
will lead to ML CAPE values around 500-1000 J/kg, and combine with
enough deep layer moisture and shear to produce strong or possibly
severe storms into the middle of the week.

The pattern dries out Wednesday night into Thursday with high
pressure building back in behind the departing system, along with a
much drier air mass. Temperatures should remain steady through the
rest of the week as well, with highs in the upper 70s and 80s...and
overnight lows in the lower to mid 60s. Humidity will also drop back
down a bit...with dew points in the mid to upper 60s Tue and Wed,
then into the lower 60s going into the latter half of the week.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Pre dawn hours: VFR conditons will continue through most of the
overnight. Some showers will move northward into KAVP, KITH,
KELM and KBGM from 08-12Z this morning which could lead to MVFR
restrictions for a time. Winds will be rather light.

This morning: Any showers should depart all terminals by around
12z. Mainly VFR. Light southeast winds. Ceilings still mainly
VFR but some back and forth with MVFR levels possible.

This afternoon: Another round of showers and possible
thunderstorms from roughly 16-21Z with lower confidence on the
timing compared to this morning. Highest chance for thunder is
at KAVP and is the only terminal to feature that in the TAF at
this time. Light southerly or southeasterly winds. Ceilings and
visibilities will likely lower to MVFR with showers and then
stay at that level after the rain passes through.

Tonight: Timing of any showers and thunderstorms decreases this
evening with the highest chances closer to 00z and any thunder
threat decreasing fairly quickly. However, MVFR ceilings are
likely to continue through the evening with some indications of
IFR ceilings possible.

Outlook...

Late Friday night through Saturday morning...Likely
restrictions in occasional showers/isolated thunder.

Saturday afternoon through Monday... Mainly VFR, but fog
possible early Sunday and Monday mornings.

Tuesday...Restrictions possible in scattered showers and
storms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Saturday morning for PAZ038>040-043-
     044-047-048-072.
NY...Flash Flood Watch through Saturday morning for NYZ024-045-046-
     055>057-062.

&&

SYNOPSIS...MWG
NEAR TERM...MWG
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...MWG
Hazardous weather outlook, Aug 3, 4:05 AM EDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
405 AM EDT Fri Aug 3 2018

NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-040815-
Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
405 AM EDT Fri Aug 3 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Scattered strong thunderstorms this afternoon and night may contain
gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-022-023-025-036-037-044-040815-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-
405 AM EDT Fri Aug 3 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and Tonight.

Multiple rounds of showers and thunderstorms are expected through
tonight. Locally heavy rainfall and isolated flooding of smaller
streams, creeks and poor drainage areas will be possible. Areas that
have already had heavy rainfall in the past week will be more
vulnerable. A few of the storms may produce gusty winds as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 3, 8:11 AM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
811 AM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      NEW MILFORD             41.88N  75.73W
08/03/2018                   SUSQUEHANNA        PA   911 CALL CENTER

            ROAD WASHOUT, BOULDER IN ROAD. NEW MILFORD TOWNSHIP.

&&

HLC
Local storm report, Aug 3, 8:52 AM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
852 AM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     FLASH FLOOD      NEW ALBANY              41.60N  76.44W
08/03/2018                   BRADFORD           PA   911 CALL CENTER

            RT 220 CLOSED DUE TO FLOODING, OTHER ROADS FLOODED

&&

HLC
Local storm report, Aug 3, 8:56 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
856 AM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     FLASH FLOOD      NEW ALBANY              41.60N  76.44W
08/03/2018                   BRADFORD           PA   911 CALL CENTER

            1.5 FT WATER REPORTED FLOODING A LIBRARY

&&

HLC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:21 AM EDTAreal Flood AdvisoryBGMBradford, Susquehanna, Wyoming3 hr
Aug 3, 7:32 AM EDTFlash Flood WarningBGMBradford, Susquehanna, Wyoming118 min
Aug 3, 9:46 AM EDTAreal Flood AdvisoryBGMSusquehanna, Wayne119 min
Aug 3, 12:30 PM EDTAreal Flood AdvisoryBGMBradford, Susquehanna, Wyoming3 hr
Aug 3, 2:05 PM EDTSpecial Weather StatementBGMLuzerne40 min
Aug 3, 2:10 PM EDTSpecial Weather StatementBGMWyoming65 min
Aug 3, 2:28 PM EDTSpecial Weather StatementBGMWayne47 min
Aug 3, 2:32 PM EDTFlash Flood WarningBGMBradford, Susquehanna, Wyoming3 hr
Aug 3, 2:52 PM EDTSevere Thunderstorm WarningBGMWayne38 min
Aug 3, 2:57 PM EDTAreal Flood AdvisoryBGMLackawanna, Wayne3 hr
Aug 3, 3:06 PM EDTSpecial Weather StatementBGMSusquehanna39 min
Aug 3, 3:26 PM EDTSevere Thunderstorm WarningBGMWayne49 min
Aug 3, 3:39 PM EDTSpecial Weather StatementBGMSusquehanna51 min
Aug 3, 3:43 PM EDTSpecial Weather StatementBGMPike47 min
Aug 3, 3:48 PM EDTAreal Flood AdvisoryBGMSusquehanna117 min
Aug 3, 4:21 PM EDTSpecial Weather StatementBGMLackawanna39 min
Aug 3, 4:51 PM EDTSpecial Weather StatementBGMWayne54 min
Aug 3, 5:05 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Wyoming6 hr
Aug 3, 5:31 PM EDTAreal Flood WarningBGMBradford, Wyoming3 hr
Aug 3, 6:13 PM EDTAreal Flood AdvisoryBGMWyoming8 hr
Aug 3, 6:32 PM EDTAreal Flood AdvisoryBGMWayne5 hr
Aug 3, 6:58 PM EDTAreal Flood AdvisoryBGMSusquehanna, Wayne2 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.